Texas, 2011

Damaging Wind in Texas, August 24, 2011

August 24, 2011 · NWS LUB · 1 event in 1 county or zone

Isolated storms moved southward across the southern Texas panhandle during the late evening hours on the 24th. One of these storms produced a severe wind gust to 58 mph at Tulia (Swisher County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated storms moved southward across the southern Texas panhandle during the late evening hours on the 24th. One of these storms produced a severe wind gust to 58 mph at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 24, 10:44 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 24, 10:44 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 PM CDT WED AUG 24 2011

.AVIATION...
VFR IS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD. THUNDERSTORMS
CONTINUE TO DISSIPATE WELL NORTH OF KLBB LATE THIS EVENING.
THESE STORMS ARE NOT EXPECTED TO MAKE IT TO THE KLBB TERMINAL
EARLY THIS MORNING. THERE MAY BE ANOTHER CHANCE AT ISOLATED STORMS
THURSDAY EVENING BUT CONFIDENCE IS NOT HIGH ENOUGH TO MENTION IN
THE TAF AT THE MOMENT. GENERALLY LIGHT WINDS WILL PREVAIL.

&&

PREV DISCUSSION... /ISSUED 331 PM CDT WED AUG 24 2011/

SHORT TERM...
THE UPPER RIDGE TO OUR WEST REMAINS THE DOMINATING INFLUENCE OVER
THE SOUTHERN HIGH PLAINS. A WEAK FRONT SLIPPING THROUGH THE
PANHANDLE WAS SHOWING A BIT OF LIFE WITH SHOWERS FORMING OVER THE
NORTHERN PANHANDLE. CUMULUS FIELD BUBBLING ONLY MODESTLY OVER PARTS
OF OUR NORTHERN ZONES...NOT MUCH LIFE HERE YET. WE HAVE TRIMMED BACK
THE ISOLATED THUNDER MENTION A TOUCH...THOUGH THERE IS NOT MUCH LESS
THAN SLIGHT CHANCE ANYWAY. LATEST SOLUTIONS AGREE FRONT EVENTUALLY
WILL CREEP INTO OUR NORTHERN OR POSSIBLY CENTRAL ZONES BY EARLY
THURSDAY BEFORE WASHING OUT WITH DAILY UPSLOPE SOUTHEASTERLY FLOW.
THE UPPER RIDGE WONT BUDGE WHILE POOLED MID LEVEL MOISTURE COULD YET
SHOW SOME RESPONSE. WE WILL RETAIN LOW MENTION OF THUNDER AGAIN LATE
ON THURSDAY WITH A BARELY DISCERNIBLE DIP IN HIGH TEMPERATURES
THURSDAY MAINLY NORTHERN AREAS. RMCQUEEN

LONG TERM...
ONLY MINOR ADJUSTMENTS MADE TO THE ONGOING EXTENDED FORECAST. THE
UPPER RIDGE CENTERED TO OUR NW WILL CONTINUE TO SUPPLY THE SOUTH
PLAINS REGION WITH UNSEASONABLY HOT AND GENERALLY DRY CONDITIONS
LATE WEEK INTO THE WEEKEND. HOWEVER...THIS RIDGE IS FORECAST TO
SHIFT SOUTHWESTWARD BY LATE IN THE WEEKEND AS A SHORTWAVE TROUGH
TRAVERSES THE NORTHERN PLAINS AND UPPER MIDWEST. THIS MAY BRIEFLY
PUT THE REGION IN WEAK NW FLOW ALOFT AS A COLD FRONT APPROACHES FROM
THE NORTH BY SUNDAY NIGHT. HENCE...LOW STORM CHANCES REMAIN
VALID...INITIALLY ACROSS THE NW/N ZONES SUNDAY EVENING THEN
EXPANDING TO THE SOUTHEAST SUNDAY NIGHT. THIS FRONT MAY PROVIDE A
SLIGHT COOL DOWN INTO THE FIRST PART OF NEXT WEEK...THOUGH MOS
TEMPERATURE GUIDANCE DOES REMAIN ABOVE LATE AUGUST AVERAGES. THE
UPPER RIDGE IS THEN PROGGED TO FLATTEN MORE NOTABLY BUT TRANSLATE
EASTWARD AND BECOME CENTERED MORE CLOSELY BY NEXT TUESDAY AS A BROAD
TROUGH MOVES INTO THE WEST. EVEN SO...THE RIDGE MAY HAVE SOME
MID-LEVEL MOISTURE EMBEDDED WITHIN IT AND DEPENDING ON WHERE THE
FRONT STALLS OUT...CAN NOT RULE OUT LOW THUNDER CHANCES PERSISTING
FOR PARTS OF THE AREA INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  95  67  96  67 /  20  20  20  10  10
TULIA         70  97  69  98  69 /  20  10  10   0  10
PLAINVIEW     70  97  71  98  71 /  20  20  20   0   0
LEVELLAND     71  97  70  98  70 /  10  20  20   0  10
LUBBOCK       73  98  73  99  73 /  10  20  20   0   0
DENVER CITY   69  98  69  97  69 /  10  20  20  10  10
BROWNFIELD    69  98  69  98  69 /  10  20  20   0   0
CHILDRESS     78 104  76 104  76 /  20  10  10  10   0
SPUR          72 102  73 102  73 /  10  20  20   0   0
ASPERMONT     77 107  77 104  77 /  10  20  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 24, 4:11 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
511 AM CDT WED AUG 24 2011

TXZ021>044-251015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
511 AM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
August 24, 10:55 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia measured a severe wind gust. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330629.